Alert archive / California / Flash Flood Warnings in 2025

Flash Flood Warning 21, NWS Hanford, CA

December 24, 2025Fresno County, Madera County, California

NWS Hanford, CA issued this flash flood warning at Dec 24, 2025, 6:22 AM PST for Fresno County, Madera County, California. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2025, 6:22 AM PST (14:22 UTC)
Expired
Dec 24, 2025, 9:00 AM PST
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

Counties Fresno County, CA, Madera County, CA

The radar

The San Joaquin Valley radar (KHNX), 55 km from the middle of the area, began a volume at 14:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 6:33 AM PSTFLOOD3 Sse Fresno, CACHP reports flooding on NB 41 offramp to Tulare Ave.
Dec 24, 6:42 AM PSTFLOOD4 S Fresno, CACHP reports flooding on SB Highway 99 north of Ventura St.
Dec 24, 6:55 AM PSTFLASH FLOOD2 Sse Fresno, CACHP reported Trans Road near NB 41 TO EB 180 has water up to 3 feet deep.
Dec 24, 7:40 AM PSTFLOOD4 Ese Fresno, CACHP reports flooding at Willow Av and Lewis Ave.
Dec 24, 8:00 AM PSTFLOOD3 S Fresno, CAKMPH 26 (Fox) reported drivers were trapped and rescued at the Tulare St which was flooded.
Dec 24, 8:14 AM PSTRAIN 1.843 Ese Clovis, CA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 2.4 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2025-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2025-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -120 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
-120 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS56 KHNX 241422
FFWHNX
CAC019-039-241700-
/O.NEW.KHNX.FF.W.0021.251224T1422Z-251224T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hanford CA
622 AM PST Wed Dec 24 2025

The National Weather Service in Hanford has issued a

* Flash Flood Warning for...
  Central Fresno County in central California...
  South Central Madera County in central California...

* Until 900 AM PST.

* At 622 AM PST, Doppler radar indicated heavy rain across the 
  warned area. Up to 0.5 inches of rain have fallen. Additional 
  rainfall amounts up to 1.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Fresno, Clovis and Friant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3674 11962 3670 11985 3682 11990 3700 11970

FLASH FLOOD...RADAR INDICATED

$$

JPK
2 follow-up statements
838 
WGUS76 KHNX 241517
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
717 AM PST Wed Dec 24 2025

CAC019-039-241700-
/O.CON.KHNX.FF.W.0021.000000T0000Z-251224T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Madera CA-
717 AM PST Wed Dec 24 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING 
FOR CENTRAL FRESNO AND SOUTH CENTRAL MADERA COUNTIES...

At 717 AM PST, Doppler radar indicated heavy rain across the warned 
area. Up to 0.5 inches of rain have fallen. Additional rainfall 
amounts up to 1.5 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Fresno, Clovis and Friant.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3674 11962 3670 11985 3682 11990 3700 11970

FLASH FLOOD...RADAR INDICATED

$$

JM
878 
WGUS76 KHNX 241657
FFSHNX

Flash Flood Statement
National Weather Service Hanford CA
857 AM PST Wed Dec 24 2025

CAC019-039-241707-
/O.EXP.KHNX.FF.W.0021.000000T0000Z-251224T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fresno CA-Madera CA-
857 AM PST Wed Dec 24 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 9 AM PST THIS MORNING FOR 
CENTRAL FRESNO AND SOUTH CENTRAL MADERA COUNTIES...

Flooding threat has decreased with light rain still expected. Please 
continue to heed remaining road closures, and be mindful of water of 
roadways.

A Flood Watch remains in effect until 400 PM PST Friday for a 
portion of central California.

&&

LAT...LON 3674 11962 3670 11985 3682 11990 3700 11970

$$

JM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 24, 12:52 AM PST, 5 hours 30 minutes earlier. Its key messages:

  • 1. High confidence of a line of heavy rainfall, flooding, and embedded strong thunderstorms arriving from 4am through 8am Wednesday, moving from southwest to northeast, starting in Kern County. Burn scars are at risk. 2. High Wind Warning and Wind Advisory areas impacted by downed trees or power outages, moderate confidence. Travel will be difficult, especially for high profile vehicles. 3. 40% Probability of winds gusting to 30 mph from Merced to Hanford, will also topple trees and move loose objects. 4. High confidence of heavy snow above 7000 feet, with snow load impacts on roofs in the high Sierra. Travel will be impossible with 60 mph winds and whiteout conditions. 5. Wednesday afternoon will feature thunderstorms, with the highest probability of severe weather from Fresno county and points north.
Area forecast discussion, Dec 24, 12:52 AM PST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1252 AM PST Wed Dec 24 2025

&&

.KEY MESSAGES...

1. High confidence of a line of heavy rainfall, flooding, and
embedded strong thunderstorms arriving from 4am through 8am
Wednesday, moving from southwest to northeast, starting in Kern
County. Burn scars are at risk.

2. High Wind Warning and Wind Advisory areas impacted by downed
trees or power outages, moderate confidence. Travel will be
difficult, especially for high profile vehicles.

3. 40% Probability of winds gusting to 30 mph from Merced to
Hanford, will also topple trees and move loose objects.

4. High confidence of heavy snow above 7000 feet, with snow load
impacts on roofs in the high Sierra. Travel will be impossible with
60 mph winds and whiteout conditions.

5. Wednesday afternoon will feature thunderstorms, with the highest
probability of severe weather from Fresno county and points
north.

&&

.DISCUSSION...
A potent atmospheric river has arrived along the
southern California coast, bringing with it significant and
impactful precipitation as well as strong winds. Expanding upon
this threat, the Weather Prediction Center's Excessive Rainfall
Outlook highlights the Kern County Mountains as the primary
threat area for heavy precipitation with a Slight risk (15-40%
chance). The risk increases to Moderate (40-70%) along the far
southern edge of the forecast area including I-5 through
Grapevine. Accumulated rainfall amounts continue to track steady
from the previous forecast cycle, with a reasonable high end
scenario for the high terrain nudging upward slightly. The
northern Sierra Nevada are poised to see at least (90% chance) 3
inches of precipitation with as much as 8.5 inches (10% chance)
at the higher end. The upper end potential tapers to 5 inches
(10% chance) at the southern end near Alta Sierra and Lake
Isabella. Significant spread remains at the far southern edge of
the forecast area with a reasonable best/worst case scenario
along I-5 being 1.5 to 6 inches of liquid precipitation.

Given this continued level of confidence, Flood Watches remain
in effect as we head into Wednesday morning. Expect rises along
waterways and minor flooding to occur due to this precipitation.
Recent burn scars, especially those due to the Basin, Garnet,
French, and Borel Fires, will be particularly vulnerable to
excessive runoff and debris flows. Also worth noting that the
Storm Prediction Center has the entire forecast area under a
General Thunder outlook with a low probability of thunderstorm
development in the forecast, and a marginal risk for severe
storms limited to the west of the forecast area at this time.

Snow levels continue to run fairly high given the warm airmass
accompanying this atmospheric river, with high confidence that
the snow level will sit at around 6800-7000 feet. This is
driving a high confidence forecast for multiple feet (3+) of
snow across much of the high Sierra, with confidence greatest
for the highest peaks. It is worth noting that there is a 25%
chance that the snow level could push as high as 8600 feet
during the day on Wednesday, especially further south along the
range.

Wednesday night into Thursday, the likelihood of valley
precipitation decreases greatly as we transition into more of a
terrain-forced mode. This will shift focus for continued
precipitation towards the terrain on Thursday, with early
indications of the storm wrapping up as early as Friday morning
(10% chance), but almost certainly over after midnight Saturday
into Sunday morning (90% chance). In the wake of this system,
ensemble forecasts are in good agreement with the deep upper
level trough closing off and sticking around into early next
week before shifting out of the area. This will lead to a period
of cooler temps and unsettled conditions into mid next week.

&&

.AVIATION...
VFR/MVFR conditions beginning to deteriorate in some areas,
with the potential for IFR conditions to develop early
Wednesday, especially between 10- 19Z driven by the period of
heaviest precipitation and low ceilings. Gusty southerly winds
continue through the period across the San Joaquin Valley. Upper
end wind gusts along the leading edge of this system are
forecast to crest as high as 40-50 kts, but quickly reduce to
20-25 kts across the valley after 14-15Z Wednesday.

&&

.AIR QUALITY ISSUES...
On Wednesday December 24 2025, Fireplace/Wood Stove Burning
Status is: No Burning Unless Registered in Fresno and Kern
Counties. Burning Discouraged in Kings, Madera, Merced, and
Tulare Counties, and Kern (Greater Frazier Park Area) and
Sequoia National Park and Forest.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...

Flood Watch through Friday afternoon for CAZ300>339.

High Wind Warning until 4 PM PST Thursday for CAZ333>339.

Wind Advisory until 4 PM PST Thursday for CAZ300>304-308-309-
313-314-316>318-324-332.

Winter Storm Warning until 10 PM PST Friday for CAZ323-326>331.

&&

Wessler

weather.gov/hanford

In the hours before

Local storm report, Dec 24, 5:22 AM PST, 1 hour before
Preliminary Local Storm Report
National Weather Service Hanford CA
522 AM PST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     Flood            4 SSE Grapevine         34.89N 118.91W
12/24/2025                   Kern               CA   Law Enforcement

            CHP reports flooding in No. 2 lane on SB
            I-5.

&&

JPK
Local storm report, Dec 24, 5:23 AM PST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
523 AM PST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     Debris Flow      2 N Mariposa            37.51N 119.96W
12/24/2025                   Mariposa           CA   Law Enforcement

            CHP reports rocks on WB SR 140 near Lakeview
            Rd.

&&

JPK
Local storm report, Dec 24, 5:24 AM PST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
524 AM PST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 AM     Debris Flow      7 NNW Orange Cove       36.72N 119.35W
12/24/2025                   Fresno             CA   Law Enforcement

            CHP reports boulder in the lanes near a
            curve on WB SR 180 near Cove Rd.

&&

JPK
Local storm report, Dec 24, 5:40 AM PST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
540 AM PST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Flood            9 SE Tehachapi          35.03N 118.35W
12/24/2025                   Kern               CA   Law Enforcement

            Tehachapi Willow Springs Rd closed between
            Backus Rd and Highline Rd due to flooding.

&&

JPK
Local storm report, Dec 24, 6:16 AM PST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
616 AM PST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 AM     Flood            4 S Fresno              36.72N 119.79W
12/24/2025                   Fresno             CA   Law Enforcement

            CHP reports flooding on the connector
            between SB 99 and SB 41.

&&

JPK
Local storm report, Dec 24, 6:17 AM PST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Hanford CA
617 AM PST Wed Dec 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     Flood            7 WNW Mojave            35.10N 118.29W
12/24/2025                   Kern               CA   Law Enforcement

            CHP reports flooding on WB 58.

&&

JPK

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 5:02 AM PSTAreal Flood AdvisoryHNXKern8 hr
Dec 24, 5:53 AM PSTAreal Flood AdvisoryHNXFresno, Madera29 min
Dec 24, 6:00 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings6 hr
Dec 24, 6:25 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Kings, Tulare5 hr
Dec 24, 6:36 AM PSTAreal Flood AdvisoryHNXFresno, Madera, Tulare7 hr
Dec 24, 6:42 AM PSTFlash Flood WarningHNXFresno, Madera4 hr
Dec 24, 7:00 AM PSTAreal Flood AdvisoryHNXKern, Tulare10 hr
Dec 24, 7:03 AM PSTFlash Flood Warning Considerable damage threatHNXKern5 hr
Dec 24, 7:05 AM PSTFlash Flood WarningHNXKern5 hr
Dec 24, 7:24 AM PSTFlash Flood Warning Considerable damage threatHNXKern10 hr
Dec 24, 7:48 AM PSTAreal Flood AdvisoryHNXFresno, Kern, Tulare5 hr
Dec 24, 8:36 AM PSTFlash Flood Warning Considerable damage threatHNXKern114 min
Dec 24, 8:40 AM PSTFlash Flood Warning Considerable damage threatHNXKern4 hr
Dec 24, 10:06 AM PSTFlash Flood Warning Considerable damage threatHNXKern7 hr
Dec 24, 10:32 AM PSTAreal Flood AdvisoryHNXFresno, Madera2 hr
Dec 24, 1:08 PM PSTSpecial Weather StatementHNX37 min

Nearby

Flash Flood Warnings in California, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.